Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 11, 1995, 8:16 PM EDT for Henry County, Virginia. It was in force for 119 min.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1995, 8:16 PM EDT (00:16 UTC)
- Expired
- Jun 11, 1995, 10:15 PM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Henry County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2368 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 120016 FFWRNK VAC089-690-120215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 816 PM EDT SUN JUN 11 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EDT FOR THE FOLLOWING COUNTYS... IN SOUTHWEST VIRGINIA ...HENRY COUNTY AND THE INDEPENDENT CITY OF ...MARTINSVILLE AT 813 PM WEATHER RADAR IN BLACKSBURG INDICATED SEVERE THUNDERSTORMS WITH EXTREMELY HEAVY RAINS ACROSS NORTHERN HENRY COUNTY NORTH OF MARTINSVILLE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. ADDITIONAL STORMS TO THE SOUTHWEST WILL TRACK ACROSS THE COUNTY INCLUDING MARTINSVILLE THROUGH AT LEAST 10 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:44 AM EDT, 10 hours 32 minutes earlier.
Area forecast discussion, Jun 11, 9:44 AM EDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT SUN JUN 11 1995 RECOMMENDATIONS... RDU...POPS LOW FOR TODAY. NEED HIGH CHC PIEDMONT AND LIKELY IN MTNS. TEMPS LOOK O.K. WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES. BUMP UP POPS ACRS SRN PIEDMONT. JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA! CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S. HOW ABT LOW TO MID? OTRW O.K. FFA IS A GOOD MOVE. DISCUSSION... TODAY WL BE ANOTHER ACTIVE DAY HERE. QUICK ANALYSIS SHOWS FNT XTNDING FM CNTRL OH TO WRN TN. COUPLE OF TSTMS OVR ERN KY ATTM. MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE OVR 3000. HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH. IN ADDITION ...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT. XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY... SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE 12 TO 14 DEGS AND PW REMAINS HIGH. SML CREEKS/CULVERTS OVR SRN PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN. DESROSIERS
In the hours before
Local storm report, Jun 11, 3:10 PM EDT, 5 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1400 L ALLEGHANY CO NC PINEY CREEK ROAD WASHED OUT
11/1430 L WYTHE CO VA 3/4 INCH HAIL IN WYTHEVILLE
11/1420 L WYTHE CO VA NICKEL SIZED HAIL ON INTERSTATE
81 AT MILE MARKER 77
11/1440 L ROANOKE CO VA DIME SIZED HAIL 1/2 WAY BETWEEN
ROANOKE CITY AND BOONES MILL
11/1410 L FLOYD CO VA INDIAN VALLEY LIGHTNING SPLIT
TREE
11/1459 L ROANOKE CO VA DIME SIZED HAIL IN VINTON
11/1505 L BEDFORD CO VA DIME TO PEA SIZED HAIL ON
ROUTE 24 JUST INSIDE COUNTY
LINE
GALLOWAYLocal storm report, Jun 11, 3:19 PM EDT, 4 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1400 L ALLEGHANY CO NC PINEY CREEK ROAD WASHED OUT
11/1430 L WYTHE CO VA 3/4 INCH HAIL IN WYTHEVILLE
11/1420 L WYTHE CO VA NICKEL SIZED HAIL ON INTERSTATE
81 AT MILE MARKER 77
11/1440 L ROANOKE CO VA DIME SIZED HAIL 1/2 WAY BETWEEN
ROANOKE CITY AND BOONES MILL
11/1410 L FLOYD CO VA INDIAN VALLEY LIGHTNING SPLIT
TREE
11/1459 L ROANOKE CO VA DIME SIZED HAIL IN VINTON
11/1505 L BEDFORD CO VA DIME TO PEA SIZED HAIL ON
ROUTE 24 JUST INSIDE COUNTY
LINE
GALLOWAYLocal storm report, Jun 11, 6:15 PM EDT, 2 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1340 L ASHE, NC SMALL STREAMS FLOODED IN
COUNTY
11/1400 L ALLEGHANY, NC COUNTY WARNING POINT
REPORTED A ROAD WASHED OUT
NEAR PINEY CREEK
11/1515 L BOTETOURT, VA FINCASTLE--SHERIFFS REPORT
TREES DOWN AND DIME SIZED
HAIL
11/1530 L BOTETOURT, VA SPOTTER REPORTED DIME
SIZED HAIL AND .94" OF
RAIN IN 25 MINUTES.
11/1530 L ASHE, NC EMERGENCY MANAGER REPORTED
TREES DOWN THROUGH COUNTY
11/1600-1615 L BEDFORD, VA COUNTY WARNING POINT AND
SHERIFF REPORTED TREES DOWN
IN THE CITY OF BEDFORD WITH
POWER OUTAGES
11/1622 L ROCKBRIDGE, VA TREES DOWN NEAR THE
INTERSECTION OF RTE 11 AND
I-81
DSDLocal storm report, Jun 11, 6:18 PM EDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1340 L ASHE, NC SMALL STREAMS FLOODED IN
COUNTY
11/1400 L ALLEGHANY, NC COUNTY WARNING POINT
REPORTED A ROAD WASHED OUT
NEAR PINEY CREEK
11/1515 L BOTETOURT, VA FINCASTLE--SHERIFFS REPORT
TREES DOWN AND DIME SIZED
HAIL
11/1530 L BOTETOURT, VA SPOTTER REPORTED DIME
SIZED HAIL AND .94" OF
RAIN IN 25 MINUTES.
11/1530 L ASHE, NC EMERGENCY MANAGER REPORTED
TREES DOWN THROUGH COUNTY
11/1600-1615 L BEDFORD, VA COUNTY WARNING POINT AND
SHERIFF REPORTED TREES DOWN
IN THE CITY OF BEDFORD WITH
POWER OUTAGES
11/1622 L jROCKBRIDGE, VA TREES DOWN NEAR THE
INTERSECTION OF RTE 11 AND
I-81
DSDSpecial weather statement, Jun 11, 6:33 PM EDT, 1 hour 43 minutes before
NCZ001>006-018>020-VAZ010>017-019-020-022>024-032>035-043>047-058- 059-WVZ045-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH FOR GREENBRIER COUNTY UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...AND MUCH OF SOUTHWEST VIRGINIA UNTIL 900 PM... ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA...CENTRAL AND SOUTHERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA THIS EVENING AND TONIGHT... ...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES EXPIRED AT 600 PM... AT 635 PM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS EXTENDING FROM SOUTHEAST WEST VIRGINIA TO THE HIGHLANDS OF VIRGINIA TO NORTHWEST NORTH CAROLINA. WITH A VERY UNSTABLE AIR MASS ACROSS THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. NUMEROUS REPORTS OF DIME SIZED HAIL...DOWNED TREES AND POWER OUTAGES HAVE BEEN RECEIVED FROM THUNDERSTORMS WHICH MOVED ACROSS THE AREA EARLIER IN THE DAY. ALSO...HEAVY DOWNPOURS ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. RAINFALL OVER THE LAST FEW DAYS HAS SATURATED THE GROUND...AND FLASH FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE THIS EVENING AND TONIGHT. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR RADIOS STATION FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 11, 6:35 PM EDT, 1 hour 41 minutes before
NCZ001>006-018>020-VAZ010>017-019-020-022>024-032>035-043>047-058- 059-WVZ045-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH FOR GREENBRIER COUNTY UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...AND MUCH OF SOUTHWEST VIRGINIA UNTIL 900 PM... ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA...CENTRAL AND SOUTHERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA THIS EVENING AND TONIGHT... ...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES EXPIRED AT 600 PM... AT 635 PM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS EXTENDING FROM SOUTHEAST WEST VIRGINIA TO THE HIGHLANDS OF VIRGINIA TO NORTHWEST NORTH CAROLINA. WITH A VERY UNSTABLE AIR MASS ACROSS THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. NUMEROUS REPORTS OF DIME SIZED HAIL...DOWNED TREES AND POWER OUTAGES HAVE BEEN RECEIVED FROM THUNDERSTORMS WHICH MOVED ACROSS THE AREA EARLIER IN THE DAY. ALSO...HEAVY DOWNPOURS ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. RAINFALL OVER THE LAST FEW DAYS HAS SATURATED THE GROUND...AND FLASH FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE THIS EVENING AND TONIGHT. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR RADIOS STATION FOR THE LATEST WEATHER INFORMATION. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 119 min |
| Jun 11, 8:28 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 11, 8:44 PM EDT | Flash Flood Warning | RNK | Bedford | 2 hr |
| Jun 11, 8:58 PM EDT | Flash Flood Warning | RNK | Campbell, Pittsylvania | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.